Alert archive / West Virginia / Wind Advisories in 2024

Wind Advisory 13, NWS Pittsburgh, PA

December 8, 2024Tucker County, West Virginia

NWS Pittsburgh, PA issued this wind advisory at Dec 8, 2024, 3:25 AM EST for Tucker County, West Virginia. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2024, 3:25 AM EST (08:25 UTC)
Expired
Dec 8, 2024, 12:00 PM EST
In force
9 hr
Issued by
NWS Pittsburgh, PA

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WWUS71 KPBZ 080825
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
325 AM EST Sun Dec 8 2024

WVZ514-081700-
/O.NEW.KPBZ.WI.Y.0013.241208T0825Z-241208T1700Z/
Eastern Tucker-
Including the cities of Canaan Valley, Thomas, and Davis
325 AM EST Sun Dec 8 2024

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Eastern Tucker County.

* WHEN...Until noon EST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

WM
1 follow-up statement
270 
WWUS71 KPBZ 081646
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1146 AM EST Sun Dec 8 2024

WVZ514-081800-
/O.EXP.KPBZ.WI.Y.0013.000000T0000Z-241208T1700Z/
Eastern Tucker-
Including the cities of Canaan Valley, Davis, and Thomas
1146 AM EST Sun Dec 8 2024

...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY...

Winds have subsided and are now below advisory criteria. Thus, the 
Wind Advisory will be allowed to expire as planned at Noon EST.

$$

TC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Dec 8, 12:48 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 8, 12:48 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1248 AM EST Sun Dec 8 2024

.SYNOPSIS...
Expect gradually warming temperatures through the weekend. The
next widespread chance of rain comes Monday with low pressure
and an unsettled pattern continuing through next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
KEY MESSAGES:

- Dry with decreasing cloud cover late and seasonable
  temperatures.
- Wind gusts up to 45 mph expected on the ridges overnight.
-------------------------------------------------------------

Mid level clouds continue across the region under warm advection
aloft. The 00Z PIT sounding showed these cloud bases just below
500mb. A low level jet will maintain at least some mixing in the
lower elevations overnight. This, and the warm advection, should
result in nearly steady temperatures overnight. Temperatures
could even rise a couple of degrees overnight.

A 50-60 KT 850mb jet is progged to set up across the Upper Ohio
Valley region overnight. An inversion aloft should keep most of
this wind from reaching the ground, though occasional wind
gusts from 20-30mph are expected overnight across the lower
elevations with some limited mixing. The higher terrain areas
could see gusts from 40-45kt, with NBM probabilities of this
occurrence at 70 percent.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
KEY MESSAGES:

- Gusty winds continue on the ridges through the day on Sunday.
- Rain chances increase from west to east Sunday night.
-------------------------------------------------------------------

An upper shortwave trough ejects quickly northeastward from the
southern Plains into the Ohio Valley Sunday into Sunday night.
Dry weather will still dominate during the day Sunday as
warm air advection under a deepening southerly flow helps high
temperatures climb above seasonal levels, with the NBM showing a
50% or greater chance of exceeding 45F across most of the
lowlands south of I-80. The approaching system brings increasing
precipitation chances from west to east Sunday night, likely in
the form of rain as temperatures will be mild given the warm air
advection and lack of radiative cooling under thickening clouds.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
KEY MESSAGES:

- Above average temperatures and several rounds of rain favored
  for the first half of the week.
- Temperatures tumble behind a cold front Wednesday as rain
  transitions to snow or a rain/snow mix.
- Cold and dry weather returns to finish off the work week.
-------------------------------------------------------------------

The upper shortwave trough that brought rain back to the
forecast Sunday night departs on Monday, with showers generally
tapering off during the day from west to east (though
potentially not ending entirely over the ridges). Guidance
continues to suggest most rain totals fall between 0.25 to 0.5
inches on the low end and 0.75 to 1.0 inches on the high end.
Even with rain showers, high temps climb into the upper 40s to
low 50s Monday afternoon due to persistent warm air advection
in southerly flow.

Another upper wave digging across the northern CONUS on Monday
will trigger low-level cyclogenesis and a deepening surface low
forming in the Mississippi Valley. The upper wave continues to
deepen, becoming highly amplified as it swings across the
central CONUS. This is where potential solutions really start
to deviate from the mean and thus uncertainty increases.
Question stems both from amplitude and timing of the wave with a
notable dipole late Tuesday into Wednesday as it progresses
east. Precipitation chances look to ramp back up come Tuesday as
some guidance develops additional low pressure along a trailing
boundary. Some ensembles point toward a track off to our east
while others favor further west. Either scenario again should be
supported by above freezing temperatures bringing another round
of rain that could be followed by some wrap around snow in
colder northerly component flow on the backside in lingering
troughing. Temperatures are favored to remain above average
Monday and Tuesday before tumbling back closer to normal for the
rest of the week. Wednesday's highs exhibit large spread owing
to timing of cold advection behind the departing low, so while
the current highs represent the mean, that's not the most likely
outcome. Drier and cooler weather is favored by Thursday and
Friday with high pressure in place for this period.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
A strong nocturnal low-level jet is expected to bring LLWS
concerns to all area terminals tonight mainly between 06-14z.
Wind speeds at 2kft can be between 40-50kts. Otherwise, VFR is
likely to prevail with some high clouds.

Chances of an MVFR decks increase above 50% by noon tomorrow for
DUJ and FKL with northwest flow at the top of the boundary layer
bringing in lake moisture, though the is some timing
uncertainty as to when these clouds materialize which could
result in decks filling in a bit faster or slower.

Otherwise, VFR prevails tomorrow with increasing wind gusts
after the inversion breaks in the morning, mixing into the low
jet. There is around an 80% chance that every port sees 20kt to
30kt gusts tomorrow morning through midday, before gusts
subside into the evening hours.

Outlook...
More widespread restrictions and rain return with a Monday warm
front. Low level moisture should maintain restrictions and rain
chances continue Tuesday/Tuesday night with the approach and
passage of a cold front. Restrictions and rain/snow are expected
Wednesday under subsequent upper troughing and cold advection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Cermak/Shallenberger
NEAR TERM...WM
SHORT TERM...Cermak/Shallenberger
LONG TERM...Cermak/Shallenberger
AVIATION...Milcarek/Shallenberger
Hazardous weather outlook, Dec 7, 12:48 PM EST, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1248 PM EST Sat Dec 7 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073-075-077-WVZ001>004-012-021-509-081800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
1248 PM EST Sat Dec 7 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ074-076-078-WVZ510>514-081800-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1248 PM EST Sat Dec 7 2024

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Winds could gust between 35 mph and 45 mph at times tonight on the
ridges.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds could gust between 35 mph and 45 mph at times on Sunday on the
ridges.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TC

Nearby

Wind Advisories in West Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.